Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 288, NWS Birmingham, AL

June 16, 2011Coosa County, Elmore County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 16, 2011, 9:52 AM CDT for Coosa County, Elmore County, Alabama. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2011, 9:52 AM CDT (14:52 UTC)
Expired
Jun 16, 2011, 10:30 AM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Coosa County, AL, Elmore County, AL

What was reported inside it

TimeReportWhereRemark
Jun 16, 10:06 AM CDTHAIL 0.52 S Equality, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WUUS54 KBMX 161452
SVRBMX
ALC037-051-161530-
/O.NEW.KBMX.SV.W.0288.110616T1452Z-110616T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
952 AM CDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COOSA COUNTY IN EAST CENTRAL ALABAMA...
  NORTH CENTRAL ELMORE COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 1030 AM CDT

* AT 948 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SPEED...OR
  6 MILES WEST OF EQUALITY...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EQUALITY...SANTUCK AND CENTRAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3259 8609 3278 8629 3284 8624 3279 8601
      3276 8601 3275 8599
TIME...MOT...LOC 1452Z 295DEG 13KT 3277 8620

$$

14
1 follow-up statement
750 
WWUS54 KBMX 161520
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1020 AM CDT THU JUN 16 2011

ALC037-051-161531-
/O.EXP.KBMX.SV.W.0288.000000T0000Z-110616T1530Z/
COOSA AL-ELMORE AL-
1020 AM CDT THU JUN 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ELMORE AND
SOUTHEASTERN COOSA COUNTIES WILL EXPIRE AT 1030 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3259 8609 3278 8629 3284 8624 3279 8601
      3276 8601 3275 8599
TIME...MOT...LOC 1521Z 295DEG 13KT 3273 8609

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:26 AM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 16, 6:26 AM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 AM CDT THU JUN 16 2011

.UPDATE...FOR 12Z AVIATION.

&&

.DISCUSSION...

MOST OF LAST NIGHT'S ACTIVITY HAS DIED OFF...BUT STILL SEEING A
FEW STORMS TRYING TO DEVELOP ON OLD OUTFLOW BOUNDARIES ROAMING
AROUND ACROSS THE SOUTHERN PORTIONS OF THE AREA. A WEAK BOUNDARY
WILL CONTINUE TO PUSH SOUTHWARD ACROSS THE AREA TODAY..AND WITH
SUFFICIENT MOISTURE IN PLACE...COULD SEE SOME ISO TS ACROSS THE
SOUTHERN PORTIONS FOR THE AREA THIS AFTN. WILL KEEP SLIGHT CHANCE
POPS IN FOR THIS AREA THRU THE DAY. OTHERWISE...EXPECT PARTLY
CLOUDY SKIES AND TEMPERATURES RISING INTO THE 90S.

LOOKS LIKE A COUPLE OF WEAK UPPER LEVEL IMPULSES WILL SLIDE SEWD
TOWARD THE AREA IN THE THU NIGHT THRU FRI NIGHT TIME FRAME. DON'T
SEE ANY MAJOR IMPACTS WITH THESE FEATURES...BUT THEY COULD PROVIDE
JUST ENOUGH LIFT FOR THE DEVELOPMENT OF SOME ISO STORMS. TONIGHT
THERE WILL BE A SMALL CHANCE OF A SHOWER/STORM ACROSS THE ENTIRE
CWA...BUT THE FOCUS WILL SHIFT TO THE EASTERN HALF ON FRI AS THE
UPPER LEVEL RIDGE BEGINS TO BUILD BACK IN.

FOR THE WEEKEND AND INTO EARLY NEXT WEEK...DRY AND HOT CONDITIONS
WILL PREVAIL HAS THE UPPER RIDGE BECOMES THE DOMINANT WEATHER
FEATURE. TEMPERATURES WILL BE 5 TO 10 DEGREES ABOVE NORMAL THRU
THE PERIOD. AFTN HIGHS WILL BE IN THE MID TO UPPER 90S...WITH A
COUPLE 100 DEGREE READINGS POSSIBLE. RH VALUES WILL BE RATHER LOW,
BUT HEAT INDEX VALUES WILL STILL BE IN THE LOW 100S IN MANY
LOCATIONS. OVERNIGHT LOWS WILL GENERALLY BE IN THE UPPER 60S TO
LOW 70S.

LONG RANGE MODELS SHOW THE RIDGE BREAKING DOWN BY LATE NEXT WEEK
AND MOISTURE INCREASING. PW VALUES OFF FORECAST SOUNDINGS FOR BHM
INCREASE TO AROUND 2 INCHES ON FRI. HOPEFULLY THE MODELS ARE ON TO
SOMETHING AND WE WILL HAVE A DECENT SHOT AT SOME MUCH NEEDED
RAINFALL BY THE END OF NEXT WEEK.

19

&&

.AVIATION...12Z TAF DISCUSSION.

THUNDERSTORMS HAVE MOSTLY ENDED ACROSS THE AREA EARLY THIS MORNING
WITH VFR CONDITIONS PREVAILING. THERE COULD BE SOME BRIEF PATCHY BR
FOR A COUPLE OF HOURS THIS MORNING BUT NONE IS CURRENTLY BEING
REPORTED AT OUR TAF SITES SO WILL NOT MENTION IN TAFS.

THE OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION HAS PUSHED INTO THE
SOUTHERN PORTIONS OF ALABAMA. WITH THE BOUNDARY SOUTH OF OUR AREA DO
NOT SEE ANY MORE THAN ISOLD TSTMS DEVELOPING TODAY AND LIKELIHOOD OF
ONE AFFECTING A TAF SITE IS LOW.  WILL CARRY CB AT MGM AND TOI
FOR THIS AFTERNOON SINCE THEY WILL BE CLOSER TO BOUNDARY AND HAVE
SOMEWHAT HIGHER PWS.

AFTER 00Z EXPECT VFR CONDITIONS TO PREVAIL WITH ONLY SOME PATCHY
BR EXPECTED NEAR SUNRISE.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

41

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 16, 5:45 AM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 AM CDT THU JUN 16 2011

ALZ011>015-017>050-171045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
545 AM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 8:29 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
829 AM CDT THU JUN 16 2011

ALZ035-041-043-161415-
AUTAUGA AL-CHILTON AL-ELMORE AL-
829 AM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA...WESTERN
ELMORE AND SOUTHERN CHILTON COUNTIES UNTIL 915 AM CDT...

AT 829 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF MARBURY...OR 12 MILES SOUTH OF
CLANTON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PRATTVILLE...
  MILLBROOK...
  VERBENA...
  MARBURY...
  BOOTH...

&&

LAT...LON 3264 8689 3285 8653 3262 8616 3238 8650
TIME...MOT...LOC 1329Z 300DEG 17KT 3268 8658

75
Local storm report, Jun 16, 8:58 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 AM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             SAND ROCK               34.24N 85.77W
06/15/2011  M1.75 INCH       CHEROKEE           AL   BROADCAST MEDIA

            HAIL FALLING ON COUNTY ROAD 11.

0303 PM     HAIL             3 NW CEDAR BLUFF        34.25N 85.63W
06/15/2011  E1.75 INCH       CHEROKEE           AL   BROADCAST MEDIA

            GOLF BALL SIZE HAIL REPORTED ALONG COUNTY ROAD 82.

0307 PM     HAIL             2 NW CEDAR BLUFF        34.24N 85.62W
06/15/2011  E1.00 INCH       CHEROKEE           AL   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED ON COUNTY ROAD 44.

0430 PM     HAIL             12 ESE CENTRE           34.09N 85.48W
06/15/2011  E1.00 INCH       CHEROKEE           AL   TRAINED SPOTTER

            QUARTER SIZE HAIL IN THE COMMUNITY OF FORNEY.

1024 PM     HAIL             3 NW PELL CITY          33.59N 86.31W
06/15/2011  E1.00 INCH       ST. CLAIR          AL   PUBLIC

&&

LINHARES
Local storm report, Jun 16, 8:59 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 AM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     HAIL             10 W MARBURY            32.70N 86.64W
06/16/2011  M0.88 INCH       AUTAUGA            AL   PUBLIC

&&

MBAER
Special weather statement, Jun 16, 9:12 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
912 AM CDT THU JUN 16 2011

ALZ035-036-041-043-161500-
AUTAUGA AL-CHILTON AL-COOSA AL-ELMORE AL-
912 AM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA...ELMORE...
SOUTHWESTERN COOSA AND SOUTHEASTERN CHILTON COUNTIES UNTIL 1000 AM
CDT...

AT 911 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SPEED TO VERBENA TO 6 MILES
SOUTHWEST OF MARBURY...AND MOVING SOUTHEAST AT 10 MPH.

HAIL TO THE SIZE OF PENNIES AND NICKLES AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  EQUALITY...
  WETUMPKA...
  MARBURY...
  TITUS...
  DEATSVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3251 8610 3249 8630 3257 8665 3285 8651
      3284 8623 3271 8590 3270 8591 3263 8589
TIME...MOT...LOC 1411Z 294DEG 9KT 3277 8618 3275 8650
          3262 8653

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:13 PM CDTSpecial Weather StatementBMXMarion, Winston47 min
Jun 15, 8:34 PM CDTSpecial Weather StatementBMXCleburne26 min
Jun 15, 8:40 PM CDTSpecial Weather StatementBMXCherokee50 min
Jun 15, 8:44 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne46 min
Jun 15, 9:38 PM CDTSpecial Weather StatementBMXDeKalb37 min
Jun 15, 10:09 PM CDTSpecial Weather StatementBMXSt. Clair36 min
Jun 15, 10:13 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Cleburne32 min
Jun 15, 10:16 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby, Talladega29 min
Jun 15, 10:44 PM CDTSpecial Weather StatementBMXSt. Clair46 min
Jun 15, 10:50 PM CDTSpecial Weather StatementBMXMarion40 min
Jun 15, 10:59 PM CDTSpecial Weather StatementBMXChambers46 min
Jun 15, 11:13 PM CDTSpecial Weather StatementBMXRussell47 min
Jun 16, 8:29 AM CDTSpecial Weather StatementBMXAutauga46 min
Jun 16, 9:12 AM CDTSpecial Weather StatementBMXElmore48 min
Jun 16, 10:17 AM CDTSpecial Weather StatementBMXElmore43 min
Jun 16, 10:26 AM CDTSpecial Weather StatementBMXLee49 min
Jun 16, 10:28 AM CDTSevere Thunderstorm WarningBMXLee, Macon, Tallapoosa47 min
Jun 16, 11:19 AM CDTSevere Thunderstorm WarningBMXLee, Russell41 min
Jun 16, 11:55 AM CDTSpecial Weather StatementBMXRussell50 min
Jun 16, 12:10 PM CDTSpecial Weather StatementBMXChoctaw35 min
Jun 16, 1:07 PM CDTSpecial Weather StatementBMXSumter38 min
Jun 16, 2:12 PM CDTSevere Thunderstorm WarningBMXMarengo, Sumter48 min
Jun 16, 5:57 PM CDTSpecial Weather StatementBMXBarbour48 min
Jun 16, 6:05 PM CDTSpecial Weather StatementBMXPike40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.